Wyoming, 2022

Hail in Wyoming, July 8, 2022

July 8, 2022 · NWS UNR · 2 events in 1 county or zone

A supercell thunderstorm developed across southwestern Weston County and tracked northeast across portions of the county before weakening as it moved into South Dakota. The storm produced large hail in some locations, including the Newcastle area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A supercell thunderstorm developed across southwestern Weston County and tracked northeast across portions of the county before weakening as it moved into South Dakota. The storm produced large hail in some locations, including the Newcastle area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 8, 4:21 PM MST, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 8, 4:21 PM MST, 2 hours 3 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
521 PM MDT Fri Jul 8 2022

.DISCUSSION...(This Evening Through Friday)
Issued at 218 PM MDT Fri Jul 8 2022

20z surface analysis had lee trough from central MT to central
WY. Water vapour loop had upper ridge axis into eastern MT/WY. Jet
streak noted over NV/ID with shortwave energy pushing into
southwest MT. 0.5km visible satellite imagery depicted mostly
cellular CU east of the Black Hills as morning stratus mixes out.
Moderate CU over the Black Hills/Big Horns struggling per MLCIN
in place. For late this afternoon/early evening, expected 2KJ/kg
MUCAPE from northwest into south-central SD and 1KJ/kg MUCAPE over
the Black Hills into northeast WY. Cap forecast to increase on
the SD plains and weaken over WY/Black Hills. Without clear
upstream shortwave to move through during peak heating, think
convection will be minimal and rooted to terrain and ahead of lee
trough in northeast WY. 0-6km shear starts weak, but does increase
to 30-40kts as low level jet develops ahead of NV/ID jet streak
and low level warm air advection ensues. Probably not in time to
assist convective environment. Lows tonight near guidance, except
a bit higher in the north/northeast foothills given increasing
southerly boundary layer flow.

Saturday, upper/thermal ridge peak as low pressure along lee trough
moves into eastern MT. Gusty southerly winds ahead of it. Dry line
surges into southwest SD by early afternoon. Hot temperatures well
into the 90s foreseen with 100F readings on the SD plains. Heat
indices up to 102 signals need to issue heat advisory for Saturday
afternoon/early evening east of the Black Hills. Removed PoPs
from forecast given strong cap.

Saturday night to Sunday afternoon, shortwave trough flattens upper
ridge allowing cold front to slice through the CWA. TSRA possible
late Saturday night in the far north with gusty northwest winds
behind mostly dry cold front Sunday. As main synoptic energy
moves through Sunday night, could see a blob of SHRA/TS move
through the area. Temperatures will be cooler in the northwest but
near 100F again ahead of the front in the far south.

Cooler temperatures Monday/Tuesday give way to strong upper level
ridge to end the week. Highs well into the 90s along with
potentially many 100F readings. Mostly dry, but it's July so you
can never rule out an isolated TSRA.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening)
Issued At 518 PM MDT Fri Jul 8 2022

Isolated strong to severe thunderstorms will occur over and near
the Black Hills and over parts of northeastern Wyoming until
around 03Z this evening. Isolate thunderstorms are also possible
over far northwestern South Dakota between 09Z and 13Z early
Saturday morning. Otherwise, VFR conditions will prevail through
the TAF forecast period.

&&

.FIRE WEATHER...
Issued At 218 PM MDT Fri Jul 8 2022

Gusty southwest winds (10-20g30) combined with minimum relative
humidities (10%) and dry fuels may lead to critical fire weather
conditions over far southwest SD Saturday afternoon/early evening.
Confidence high in minimum relative humidities, but only moderate
for wind speeds.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory from noon MDT /1 PM CDT/ to 8 PM MDT /9 PM CDT/
     Saturday for SDZ002-013-014-030>032-042>044-046-047-049-073.

     Fire Weather Watch from Saturday afternoon through Saturday
     evening for SDZ322-326.

WY...None.
&&

DISCUSSION...Helgeson
AVIATION...10
FIRE WEATHER...Helgeson
Hazardous weather outlook, Jul 8, 1:50 AM MST, 16 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
250 AM MDT Fri Jul 8 2022

SDZ012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-071-
091300-
Butte-Northern Meade Co Plains-Ziebach-Northern Black Hills-
Northern Foot Hills-Rapid City-Southern Foot Hills-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson-
Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
250 AM MDT Fri Jul 8 2022 /350 AM CDT Fri Jul 8 2022/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
today, meaning that isolated severe storms are possible. Primary
hazards include large hail, damaging winds, and locally heavy
rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Daily chances for thunderstorms are expected this weekend. High
temperatures on Saturday are expected to be in the upper 90s to
low 100s over the South Dakota plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-091300-
Harding-Perkins-
250 AM MDT Fri Jul 8 2022

This Hazardous Weather Outlook is for portions of northwestern
South Dakota.

.DAY ONE...Today and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
today, meaning that scattered severe storms are possible. Primary
hazards include large hail, damaging winds, and locally heavy
rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Daily chances for thunderstorms are expected this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 8, 3:32 PM MST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Rapid City SD
432 PM MDT Fri Jul 8 2022

SDZ024-028-082300-
Northern Black Hills SD-Central Black Hills SD-
432 PM MDT Fri Jul 8 2022

...A strong thunderstorm will impact portions of southeastern
Lawrence and west central Pennington Counties through 500 PM MDT...

At 431 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles east of Roubaix Lake, or 13 miles southeast of Lead, moving
southeast at 15 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Johnson Siding, Nemo, Silver City, Pactola Reservoir and Roubaix
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4421 10370 4426 10361 4413 10337 4411 10336
      4410 10337 4402 10360
TIME...MOT...LOC 2231Z 323DEG 13KT 4419 10361

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Dye
Local storm report, Jul 8, 3:50 PM MST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
450 PM MDT FRI JUL 08 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             5 SSE BROWNSVILLE       44.20N 103.66W
07/08/2022  E1.50 INCH       LAWRENCE           SD   SOCIAL MEDIA

&&

DYE
Special weather statement, Jul 8, 4:37 PM MST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Rapid City SD
537 PM MDT Fri Jul 8 2022

SDZ024-072-090000-
Northern Black Hills SD-Sturgis/Piedmont Foot Hills SD-
537 PM MDT Fri Jul 8 2022

...A strong thunderstorm will impact portions of southwestern Meade
and southeastern Lawrence Counties through 600 PM MDT...

At 536 PM MDT, Doppler radar was tracking a strong thunderstorm near
Dalton Lake, or 9 miles south of Sturgis, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Summerset, Piedmont and Tilford.

This includes Interstate 90 in South Dakota between Mile Markers 38
and 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4420 10327 4426 10358 4429 10359 4439 10332
      4438 10330
TIME...MOT...LOC 2336Z 255DEG 18KT 4427 10349

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Dye
Special weather statement, Jul 8, 4:49 PM MST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Rapid City SD
549 PM MDT Fri Jul 8 2022

WYZ055-058-090030-
Weston WY-Southern Campbell WY-
549 PM MDT Fri Jul 8 2022

...A strong thunderstorm will impact portions of southeastern
Campbell and southwestern Weston Counties through 630 PM MDT...

At 549 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Rochelle, or 26 miles southeast of Wright, moving
northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rochelle and Clareton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4362 10513 4389 10473 4355 10449 4350 10488
      4350 10510
TIME...MOT...LOC 2349Z 245DEG 22KT 4357 10504

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Dye
Local storm report, Jul 8, 4:53 PM MST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
553 PM MDT FRI JUL 08 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             3 WSW HILL CITY         43.91N 103.62W
07/08/2022  M1.50 INCH       PENNINGTON         SD   PUBLIC

            QUARTER TO PING PONG BALL SIZE HAIL STARTED AT 420 PM
            MDT AND LASTED AROUND 20 MINUTES. HAIL ENDED AROUND 445
            PM MDT.

&&

CORRECTED LOCATION...REMARKS

WFO UNR
Local storm report, Jul 8, 4:59 PM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
559 PM MDT FRI JUL 08 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             3 WSW HILL CITY         43.91N 103.62W
07/08/2022  M1.50 INCH       PENNINGTON         SD   PUBLIC

&&

WFO UNR

The radar

The Rapid City radar (KUDX), 113 km away, was scanning. The volume nearest the first event began at 01:22 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Weston

When
July 8, 6:24 PM MST
Where
Weston County, Newcastle
Measured
1.25 in hail
Reported by
Public
Coordinates
43.860, -104.200

Hail, Weston

When
July 8, 6:30 PM MST
Where
Weston County, 3 mi NNE of Newcastle
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.900, -104.177

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041050, 1041051.